New York, 2014

Hail and Lightning Strike in New York, July 31, 2014

July 31, 2014 · NWS BGM · 5 events in 4 counties and zones

A vigorous upper level wave moved into central New York and resulted in strong thunderstorms that produced copious amounts of hail. One severe thunderstorm produced quarter-sized hail Thursday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A vigorous upper level wave moved into central New York and resulted in strong thunderstorms that produced copious amounts of hail. One severe thunderstorm produced quarter-sized hail Thursday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 31, 3:01 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 31, 3:01 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 AM EDT THU JUL 31 2014

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL REMAIN OVER THE AREA THROUGH THE
UPCOMING WEEKEND. THIS WEATHER SYSTEM WILL KEEP WITH A CHANCE OF
SHOWERS OR THUNDERSTORMS AROUND EACH DAY. COOLER WEATHER WILL
TRANSITION TO MORE NORMAL SUMMERTIME TEMPERATURES BY THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
4 AM UPDATE...
A SHORT WAVE OVER SOUTHERN ONTARIO NOW, EMBEDDED IN THE BROAD
UPPER LEVEL TROF IN THE NORTHEAST US WILL MOVE THROUGH BY MIDDAY.
AHEAD OF THIS AN AREA OF RAIN OVER WESTERN NY WITH SOME THUNDER
WILL MOVE EAST ACROSS CENTRAL NY BY DAYBREAK. SHOWER CHANCES WILL
INCREASE AS THIS HAPPENS, AND A GENERAL AREA OF RAIN IS EXPECTED
TO DEVELOP THIS MORNING AS THE SHORT WAVE JUST MENTIONED MOVES
EAST. WHILE CHANCES FOR SHOWERS WILL EXISTS EVERYWHERE, BY FAR THE
BEST CHANCES WILL BE IN NY STATE AND ESPECIALLY CENTRAL NY. AS THE
SHORT WAVE MOVES EAST, WE SHOULD SEE A RAPID END TO SHOWERS AND
THUNDER BY LATER THIS AFTERNOON. IT WILL BE ANOTHER COOLER THAN
NORMAL DAY WITH HIGHS IN THE 70S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
400 AM UPDATE...

AS THE DAY SHIFT MENTIONED YESTERDAY, A STAGNANT UNSETTLED PATTERN
WILL BE UPON US THROUGH THE WEEKEND. THE PRONOUNCED TROF IN THE
NORTHEAST NOW WILL STILL BE IN PLACE BUT IT WILL BROADEN OUT A
BIT. THE RESULT WILL BE A MORE SOUTHERLY FLOW OF AIR, WHICH WILL
HELP TO PUSH TEMPS TO NEAR NORMAL VALUES OR AROUND 80 DURING THE
DAY AND 60 AT NIGHT. THE DOWNSIDE WILL BE VARIOUS WAVES OF ENERGY
WILL MOVE THROUGH HELPING TO BRING DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS, WITH THE HIGHEST CONCENTRATION LIKELY DURING THE
AFTERNOON AND EARLY EVENING.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
OVERALL UPPER PATTERN EARLY NEXT WEEK CONTINUES THE SEVERAL MONTH
TREND OF A RIDGE OVER THE WEST AND TROUGHING OVER EASTERN NORTH
AMERICA. AT THIS POINT THE PATTERN LOOKS TO BE DE-AMPLIFIED WITH
NO SIGNIFICANT SYSTEMS CROSSING THE AREA. AS A RESULT WE EXPECT
NEAR NORMAL TEMPERATURES WITH HIGHS NEAR 80 AND LOWS NEAR 60.
PROBABILITIES OF PRECIPITATION WILL BE ON THE LOW SIDE...
GENERALLY 20 TO 30 PERCENT EACH DAY WITH THE BEST CHANCE DURING
THE AFTERNOON AND EARLY EVENING.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
SKIES HAVE CLRD BETWEEN WVS AND MAY ALLOW SOME FOG TO FRM...ESP IN
THE VLYS. THIS COULD LEAD TO SOME OCNL IFR CONDS AT ELM...AND SOME
MVFR CIGS AND VSBYS ELSEWHERE. SHRTLY AFT 12Z...ANOTHER WC WILL
APRCH AND BRING THE CHANCE OF SHWRS AND MVFR RESTRICTIONS.
HWVR...BALANCE OF THE DAYLGT HERS SHD HAVE VFR CONDS. LGT WINDS
AND VFR CONDS WILL CONT AFT 00Z AND THRU THE END OF THE PD.

OUTLOOK...

THU NGT-MON...RESTRICTIONS POSSIBLE EACH AFTERNOON...IN ISOLATED TO
SCATTERED SHOWERS OR THUNDERSTORMS. ALSO...POSSIBLE VALLEY FOG
EARLY EACH MORNING FOR KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...MSE
AVIATION...DGM/MDP
Hazardous weather outlook, Jul 31, 2:46 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 AM EDT THU JUL 31 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-010800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
346 AM EDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Special weather statement, Jul 31, 5:01 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 AM EDT THU JUL 31 2014

NYZ016-017-311100-
CAYUGA NY-SENECA NY-
601 AM EDT THU JUL 31 2014

...STRONG THUNDERSTORM WILL AFFECT NORTHERN SENECA AND WEST CENTRAL
CAYUGA COUNTIES...

* AT 559 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG GUSTY
  WINDS TO 40 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 16 MILES WEST
  OF WATERLOO...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BORDER CITY AT 620 AM EDT...
  PACKWOOD CORNERS AND ROSE HILL AT 625 AM EDT...
  WATERLOO AND DUBLIN AT 630 AM EDT...
  SENECA FALLS AND MAGEE AT 635 AM EDT...
  LEHIGH VLY JCT AND TYRE AT 640 AM EDT...
  CAYUGA AND UNION SPRINGS AT 645 AM EDT...
  FOSTERVILLE AND MONTEZUMA AT 650 AM EDT...
  THROOPSVILLE AND FLEMING AT 655 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4288 7697 4301 7697 4302 7695 4303 7660
      4286 7652 4277 7698 4287 7699

HEDEN

The radar

The Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Hail, Seneca

When
July 31, 5:28 AM EST
Where
Seneca County, Border City
Measured
0.88 in hail
Reported by
Public
Coordinates
42.880, -76.950

Hail, Seneca

When
July 31, 5:43 AM EST
Where
Seneca County, 0.51 mi E of Waterloo
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -76.860

Hail, Cayuga

When
July 31, 6:10 AM EST
Where
Cayuga County, Auburn
Measured
0.75 in hail
Reported by
Public
Coordinates
42.930, -76.570

Lightning, Onondaga

When
July 31, 7:35 AM EST
Where
Onondaga County, 1.47 mi SSE of South Bay
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.180, -76.060

Lightning struck a house and caused a structural fire that was confined to the attic.

Hail, Oneida

When
July 31, 1:47 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
0.75 in hail
Reported by
Public
Coordinates
43.070, -75.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524528, 524527, 524529, 524530, 524531.